Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Gray, ME

August 23, 2020Cheshire County, Hillsborough County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 23, 2020, 3:16 PM EDT for Cheshire County, Hillsborough County, New Hampshire. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2020, 3:16 PM EDT (19:16 UTC)
Expired
Aug 23, 2020, 3:39 PM EDT
In force
23 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 102 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:20 PM EDTTSTM WND DMG1 Wnw New Ipswich, NH*** 6 INJ *** THUNDERSTORM BLEW OVER A TENT WHERE MAY PEOPLE GATHERED AN INJURED AT LEAST 6 PEOPLE. INJURIES DID NOT APPEAR TO BE LIFE THREATENING.
Aug 23, 3:20 PM EDTTSTM WND DMG1 Wsw Nashua, NHMULTIPLE TREES AND WIRES DOWN. REPORTED AT WEST HOLLIS STREET NASHUA NH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS51 KGYX 231916
SVRGYX
NHC005-011-232000-
/O.NEW.KGYX.SV.W.0113.200823T1916Z-200823T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
316 PM EDT Sun Aug 23 2020

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheshire County in southern New Hampshire...
  Southwestern Hillsborough County in southern New Hampshire...

* Until 400 PM EDT.

* At 316 PM EDT, a severe thunderstorm was located over New Ipswich,
  or 11 miles southeast of Jaffrey, moving east at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nashua, Hollis, Brookline, Mason, Greenville, New Ipswich and
  Rindge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4271 7201 4279 7200 4274 7147 4270 7148
TIME...MOT...LOC 1916Z 274DEG 13KT 4276 7187 

HAIL...0.88IN
WIND...60MPH
 
$$
Ekster
1 follow-up statement
131 
WWUS51 KGYX 231939
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
339 PM EDT Sun Aug 23 2020

NHC005-011-231949-
/O.CAN.KGYX.SV.W.0113.000000T0000Z-200823T2000Z/
Cheshire NH-Hillsborough NH-
339 PM EDT Sun Aug 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHESHIRE AND
SOUTHWESTERN HILLSBOROUGH COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4271 7201 4279 7200 4274 7147 4270 7148
TIME...MOT...LOC 1937Z 274DEG 13KT 4275 7176 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:50 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 10:50 AM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1050 AM EDT Sun Aug 23 2020

.SYNOPSIS...
Above normal temperatures will continue as a frontal boundary
meanders north and south across the area. The front will also
bring chances for showers and thunderstorms into next week,
although the prospect of widespread beneficial rainfall remains
low. Some thunderstorms this afternoon and evening could contain
strong gusty winds and hail.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1035 AM...Notable adjustments come to POPs for today as I
adjust based on timing of the current cluster of convection
crossing S of the intl border attm. This should move through and
shift S a bit thru about 18Z or so. About the time this dies
off and exits east should start seeing instability convection
developing over srn and central NH, where boundaries were left
over from Saturday's storm. Once again these storms have decent
mid-lvl shear to work with and could produce some rotating
updrafts, but it will probably be limited to a few at best.
Also, added hazard of today will be some potential for heavy
rain and back building producing a small chance for for flash
flooding.

Otherwise it looks to be a warn and humid day across much of
the area, with highs 85-90 in central and srn NH.

735 AM...Minor update to drop the dense fog advisory for the mid
coast and capital district of Maine.

Prev disc...
405 AM...Minor ESTF update to add dense fog advisory to mid
coast Maine where I expect low visibilities to be most
widespread and persistent.

Prev Disc...
At 06z...a wavy frontal boundary extended from the Gulf of Maine
through central New England to the Ottawa Valley. GOES infrared
imagery showed a few high and mid clouds across the area...
otherwise light winds and mainly clear skies were allowing
areas of stratus and fog to develop across the forecast area.
NWS Doppler Radar mosaic showed an area of convection along and
north of the baroclinic zone over southeast Ontario associated
with warm air advection and a weak impulse. Extrapolation and
available short range guidance has this activity entering far
northern New Hampshire by 13z. For today...the boundary will
work its way back north across the area. Daytime heating will
yield CAPES AOA 1500 j/kg across much of the region. Convection
will become more widespread by afternoon with modified soundings
suggesting multicell and a few line segments with damaging wind
gusts the primary threat. However...closer to the boundary
there should be sufficient shear for a few supercells and the
possibility of a brief spinup. Highs today will range from the
upper 70s and lower 80s in the mountains through central and mid
coast Maine where more widespread clouds and convection will
limit heating. Elsewhere...mid 80s to around 90 will be the
rule.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Convection should quickly fizzle again this evening with loss of
heating. Overnight...we'll see mainly clear skies and light
winds contribute to areas of stratus and fog developing. Lows
ranging from 50s in the mountains to lower and mid 60s
elsewhere. On Monday....the boundary remains draped across the
area with the prospect of another round of showers and
thunderstorms and the potential for a few strong to severe
storms with wind again the primary threat. High temperatures
will be similar to Sunday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The upper level pattern will consist of a broad ridge stretching
from California to the Midwest and the southeastern states. More
meridional flow over Canada will continue to thread energy
through a mean trough over eastern Canada which dips down into
the northeastern states. A closed low will travel southeast
within the trough and eventually stall over the Gulf of Saint
Lawrence.

On Tuesday we will be in a warm sector with the associated
surface low well to our north. There will be antecedent cloud
cover due to moderate theta-e advection. An increasing LLJ will
support stratus and fog from Portland to the Mid Coast and north
to include the lower Kennebec Valley during the morning hours.
A cold front will move through during the morning and early
afternoon before pushing offshore. The timing of the FROPA as
well as the expected cloud cover will tamp down the possibility
of storms. That said, partly sunny skies should develop over
parts of southern NH and southwest ME, and this is where
stronger storms could develop, with damaging winds being the
main concern. All storms will have the capability of localized
heavy rainfall and gusty winds.

Highs will vary Tuesday from north to south, with readings in the
lower 70s north to mid/upper 80s south in the stronger WAA.
Tuesday night will be cooler with drier air allowing
temperatures to drop into the upper 40s north to mid/upper 50s
south. This is where lows will linger for several days. Highs
will also be cooler and in the mid 60s north to upper 70s south
through the Saturday.

PWATs get down to about a third of an inch over the mountains
Wednesday morning. PWATs will be slightly higher for Gray, where
the minimum for that date is 0.45". With high pressure building
in, residual clouds over the mountains and gusty NW winds will
be what will keep us from tanking. Thursday morning will also be
chilly but moisture will be starting to return at that point.

After Tuesday's cold front we will stay mostly dry until late
Thursday as short wave energy crosses the area and a warm front
nears from the south. IVT shows a tropical connection as
moisture from the tropical cyclones affecting Louisiana snakes
its way around the Bermuda high and towards New England. At this
time it looks like most of the precip will be to our south, but
we should see scattered showers at least over portions of NH.
Another WAA regime and FROPA set up looks to bring us a rainy
weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Short Term /Through Monday/...Areas of MVFR and lcl IFR in cigs
and fog...improving to VFR aft 12z with sct MVFR and brief IFR
developing in -SHRA/TSRA. Aft 00z Mon...Areas of MVFR and lcl
IFR in cigs and fog once again...improving to VFR aft 12z Mon
with sct MVFR and brief IFR developing in -SHRA/TSRA.

Long Term...MVFR and local IFR conditions are likely Tuesday in
-TSRA as a cold front moves across the area. Improvement to VFR
 should occur after 18Z Tuesday. VFR expected Wednesday and most
 of Thursday before a chance of showers return to southern
 sections. Gusty NW winds develop behind the frontal passage
 Tuesday and continue into Wednesday. There may be a period of
 LLWS early Wednesday morning with a 40-50 kt LLJ just above.
 Local IFR will also be possible in dense valley and ground fog
 early Tuesday morning.

&&

.MARINE...
Short Term /Through Monday/...Winds/seas stay below SCA levels.
Vsby restrictions at times in fog, haze and scattered showers
and thunderstorms.

Long Term...Winds may approach 25 kts for the outer waters late
Tuesday/early Wednesday with a frontal passage. Waves may
approach 5 ft over the outer waters next weekend.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Cempa/Schwibs
SHORT TERM...Schwibs
LONG TERM...Hanes
AVIATION...
MARINE...
Hazardous weather outlook, Aug 23, 3:13 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
313 PM EDT Sun Aug 23 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-241915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
313 PM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered strong thunderstorms will develop today. A few storms may
develop damaging winds, hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe afternoon thunderstorms will continue on
Monday with some heavy rain and gusty winds possible.

Tuesday a cold front will cross the region with a final round of
strong to severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-241915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
313 PM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 23, 2:26 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
226 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND GST     WINDHAM                 42.80N 71.30W
08/23/2020  M52 MPH          ROCKINGHAM         NH   PUBLIC

            REPORTED AT WINDHAM NH BY A PERSONAL WEATHER
            STATION.

&&

HAT
Local storm report, Aug 23, 2:45 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WINDHAM                 42.80N 71.30W
08/23/2020  M1.00 INCH       ROCKINGHAM         NH   PUBLIC

&&

HAT
Local storm report, Aug 23, 2:56 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     SWANZEY                 42.86N 72.28W
08/23/2020                   CHESHIRE           NH   PUBLIC

            MULTIPLE TREES DOWN. WIRES DOWN ALSO.

&&
Special weather statement, Aug 23, 3:00 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
300 PM EDT Sun Aug 23 2020

NHZ010-012>015-231945-
Strafford-Western And Central Hillsborough-Coastal
Rockingham-Interior Rockingham-Eastern Hillsborough-
300 PM EDT Sun Aug 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...
SOUTHEASTERN STRAFFORD AND SOUTHEASTERN HILLSBOROUGH COUNTIES...

At 300 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Epping to near Derry to Nashua.
Movement was east at 20 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.

Locations impacted include...
Manchester, Nashua, Derry, Portsmouth, Hampton, Durham, Exeter,
Kittery, Salem, Northwood, Merrimack, Dover, Barrington, Litchfield,
Hollis, Epping, Brentwood, Greenland, Newington and Seabrook.

This includes the following highways...
 Interstate 93 between mile markers 0 and 18.
 Interstate 95 in New Hampshire between mile markers 0 and 16.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4274 7157 4321 7122 4314 7083 4307 7074
      4307 7067 4310 7066 4309 7060 4284 7081
      4287 7082 4286 7085 4289 7092 4286 7103
      4281 7107 4282 7113 4281 7116 4279 7119
      4274 7118 4274 7125 4270 7129
TIME...MOT...LOC 1900Z 275DEG 16KT 4310 7107 4294 7136 4273 7151
Special weather statement, Aug 23, 3:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Gray ME
309 PM EDT Sun Aug 23 2020

NHZ008>010-013-232000-
Merrimack-Belknap-Strafford-Interior Rockingham-
309 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKINGHAM...
CENTRAL STRAFFORD...SOUTHEASTERN BELKNAP AND EAST CENTRAL MERRIMACK
COUNTIES...

At 309 PM EDT, a strong thunderstorm was located near Barnstead, or 9
miles northwest of Northwood, moving east at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Rochester, Durham, Northwood, Dover, Somersworth, Barrington,
Farmington, Lebanon, Loudon, Alton, Barnstead, Epsom, Gilmanton, Lee,
Madbury, Chichester, Strafford, Pittsfield, Milton and New Durham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4325 7142 4341 7136 4340 7099 4340 7098
      4339 7099 4335 7097 4334 7096 4334 7093
      4330 7090 4330 7091 4329 7090 4315 7094
TIME...MOT...LOC 1909Z 283DEG 17KT 4330 7126
Local storm report, Aug 23, 3:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
312 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 S DEERFIELD           43.13N 71.22W
08/23/2020  M0.75 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

&&

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:42 PM EDTSevere Thunderstorm WarningGYXHillsborough, Rockingham48 min
Aug 23, 1:56 PM EDTSevere Thunderstorm WarningGYXMerrimack, Rockingham, Strafford64 min
Aug 23, 1:59 PM EDTAreal Flood AdvisoryGYXMerrimack, Rockingham61 min
Aug 23, 2:05 PM EDTSpecial Weather StatementGYXCheshire55 min
Aug 23, 2:20 PM EDTAreal Flood AdvisoryGYXCheshire115 min
Aug 23, 2:21 PM EDTSevere Thunderstorm WarningGYXCheshire54 min
Aug 23, 2:28 PM EDTSevere Thunderstorm WarningGYXRockingham13 min
Aug 23, 3:00 PM EDTSpecial Weather StatementGYXRockingham45 min
Aug 23, 3:03 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford42 min
Aug 23, 3:09 PM EDTSpecial Weather StatementGYXStrafford51 min
Aug 23, 3:16 PM EDTAreal Flood AdvisoryGYXCheshire, Hillsborough119 min
Aug 23, 3:45 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford32 min
Aug 23, 4:04 PM EDTSpecial Weather StatementGYXStrafford41 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.